Anticoagulation UK
2,284 members817 posts

Is it ok to keep doing chores when breathlessness hits?

Diagnosed last week with multiple PE's now on apixaban.

There was also talk of strain on heart & Echocardiogram done, I was not informed of the result.

Am home now and starting to pick up some household chores my question is:-

Worried about putting any strain on my heart, do I need to stop chores & sit down when breathlessness hits.

8 Replies
oldestnewest

I had bilateral PE and now take warfarin. I didn't have the energy to do very much for a few weeks. I would just take it easy for a while and gradually build up. I was signed off work for 2 weeks and after that did a phased return. I guess we are all different but I would say just listen to your body. Wishing you a speedy recovery.

3 likes
Reply

Thank you for your kind words. I feel pretty ok when at rest so it's really annoying when I get so breathless on even the most minor chore that I have to sit down again, very frustrating. I need to learn to chill out!

2 likes
Reply

I agree. Do what you can, but listen to your body and rest as you need to. I am recovering from multiple bilateral PEs and was very annoyed yesterday to find that my trekking poles, which help me walk faster, meant my legs worked better than my lungs. It's usually the other way around!

2 likes
Reply

Thank you, what you say makes perfect sense. Glad to hear you're back walking, it's my favourite form of exercise too. I love this time of year as all the leaves turn and the hedgerows are full of berries,. You've inspired me, I'm going to forget the chores and get myself out for a walk, slowly of course!!

2 likes
Reply

I was diagnosed with multiple bilateral PE back in May. I had a stent fitted at the same time. My recovery has been very slow but I can reassure you it does happen ! 3 months later I am now fully able to walk, do the garden and so on without pain or breathlessness. I even walked one length in the swimming pool although it gave me bruises from the apixaban. I'm finding the Fitbit my wife bought me really useful. I also found my weekly group cardiac rehab classes at hospital invaluable for confidence building. I'm returning to work on a slow phased return tomorrow. The thing I have learned is lifestyle change. More time for family, mindfulness and meditation and less work stress. Good luck with your recovery. It will happen ....just take time and listen to your body.

3 likes
Reply

Hi Andy, thank you for telling me your story. I agree it is a confidence thing. I can feel ok at times but then worry that if I exert myself in any way I will do more damage. It is helpful to hear of others experiences. It has all been a bit of a life shattering experience so it is so good to hear that there is a way back. Thank you again for your kind words. Good luck tomorrow & for the future.

Reply

I had bilateral PE in June, and as everyone else has said, take it easy, don’t push it and listen to your tiredness. My doctor told me to gently find my limit (eg walking to the local shop) and doing a little bit more each time.

You will be frustrated - I needed a wheelchair when I as discharged from a hospital. 3 months later and my fitness is coming back, upwards of 8000 steps per day. Original fitness will take longer but you’ll feel you’re getting better as time goes by.

Don’t be scared to listen to what your body is telling you, even if it’s a lot less than you’re used to. Took me a long time to process that the impact of PE’s is massive even tho you can’t see it. Take it easy.

Reply

I think it all depends on how quickly you get off oxygen. Took me five days. I have other health conditions too. So walking is limited. Apaxaban is new on the market. Not as many problems as warfarin. I cannot take warfarin at all. I’m on Apaxaban for life as this is not the first time I’ve had DVTs although it is the first time I’ve had bilateral multi focal emboli. It takes courage to keep taking medication. You also have to remember to tell your dentist. Apaxaban should be stopped a day before an extraction and started a day after.

In all these things as everyone is telling you. Listen to your body, take it easy. And just go a little further each day. It takes time. Some doctors say we can stop these after some time. Usually six months. But personally I don’t know of anyone who has been able to do it. The coughing will settle down in about six months. I’ve found that when I tried stopping the medication, the coughing started again after about a week. You are also high rush for lung infection, colds and flu soon go that way. Try to avoid people who have just had a cold, developing a cold, or flu. Flu shots will not help. Any changes do not be afraid to ask your doctor. Yes my heart suffered a little damage. The doctor wanted a stress ecg, the hospital refused, said it’s not needed. They can see the problem from the ECG. But will not do anything about it yet.

Reply

You may also like...